Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 246, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 9, 2020, 5:31 PM CDT for Hubbard County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2020, 5:31 PM CDT (22:31 UTC)
- Expired
- Aug 9, 2020, 6:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 183 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 12:18 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2237 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565
WUUS53 KFGF 092231
SVRFGF
MNC057-092300-
/O.NEW.KFGF.SV.W.0246.200809T2231Z-200809T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
531 PM CDT Sun Aug 9 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Hubbard County in north central Minnesota...
* Until 600 PM CDT.
* At 531 PM CDT, a severe thunderstorm was located near Lake George,
or 18 miles southwest of Bemidji, moving east at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Kabekona around 540 PM CDT.
Guthrie around 545 PM CDT.
Laporte and Benedict around 550 PM CDT.
Other locations impacted by this severe thunderstorm include Camp
Thunderbird East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4700 9517 4741 9516 4740 9467 4696 9466
TIME...MOT...LOC 2231Z 268DEG 41KT 4723 9505
HAIL...0.75IN
WIND...70MPH
$$
TG2 follow-up statements
606
WWUS53 KFGF 092241
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
541 PM CDT Sun Aug 9 2020
MNC057-092300-
/O.CON.KFGF.SV.W.0246.000000T0000Z-200809T2300Z/
Hubbard MN-
541 PM CDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN HUBBARD COUNTY...
At 541 PM CDT, a severe thunderstorm was located over Kabekona, or 17
miles south of Bemidji, moving east at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe storm will be near...
Guthrie around 545 PM CDT.
Laporte and Benedict around 550 PM CDT.
Other locations impacted by this severe thunderstorm include Camp
Thunderbird East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4704 9503 4741 9503 4740 9467 4696 9466
TIME...MOT...LOC 2241Z 268DEG 41KT 4723 9488
HAIL...0.75IN
WIND...70MPH
$$
TG113
WWUS53 KFGF 092300
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
600 PM CDT Sun Aug 9 2020
MNC057-092310-
/O.EXP.KFGF.SV.W.0246.000000T0000Z-200809T2300Z/
Hubbard MN-
600 PM CDT Sun Aug 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUBBARD COUNTY
HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central Minnesota.
LAT...LON 4704 9503 4741 9503 4740 9467 4696 9466
TIME...MOT...LOC 2300Z 268DEG 41KT 4724 9458
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:06 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 9, 4:06 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 406 PM CDT Sun Aug 9 2020 .SHORT TERM...(This evening through Monday night) Issued at 354 PM CDT Sun Aug 9 2020 Ongoing severe weather, so discussion is brief. Cold frontal system now moving across northwest MN and southeastern ND with stronger deep layer shear across northwest MN and deeper instabilities in far southeast ND into west central MN. System is progressive and expected to exit the FA through 7pm CDT. Expect northwesterly winds behind the front with a steadily clearing and drying airmass settling over the area tonight through Monday. Overnight lows should settle into the 50s, with Monday daytime highs reaching into the middle to upper 70s, under fair skies and gusty westerly blayer winds. .LONG TERM...(Tuesday through Sunday) Issued at 354 PM CDT Sun Aug 9 2020 Zonal flow sets up early in the workweek with a shortwave ridge moving across Sask Monday night, keeping the first half of the work week dry with afternoon highs in the 80s. Humidity values will be the driest on Tuesday before weak return flow sets up going into Wednesday. An upper level pattern shift will help SW flow aloft set up going into the latter part of the week as an upper low begins to wobble over nrn Alberta, bringing a more unsettled pattern to the area Wed-Sat. While afternoon highs generally stay in the 80s for the latter half of the week into the weekend, dewpoints will rise into the upper 60s to low 70s, bringing a return of humid weather to the region as PWAT values climb to around 1.25 to 1.50 inches by week's end. Can expect isolated to scattered storms through the Wed-Sat period. Sunday should see drying and clearing conditions. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1253 PM CDT Sun Aug 9 2020 Strong to severe thunderstorms are expected to continue along a cold frontal boundary extending from the Lake of the Woods down through the Fargo-Moorhead area to near Aberdeen. This system should track eastward out the FA through early evening eastern with KBJI and KFAR still seeing some impacts. Else, expect VFR conditions west of the frontal boundary, through early evening, then widespread VFR conditions overnight into MOnday... with winds turning from the west-northwest. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...Severe Thunderstorm Watch 423 until 7pm CDT. MN...Severe Thunderstorm Watch 423 until 7pm CDT. SHORT TERM...Gust LONG TERM...JR/Gust AVIATION...Gust
Hazardous weather outlook, Aug 9, 4:26 AM CDT, 13 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 426 AM CDT Sun Aug 9 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-100930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 426 AM CDT Sun Aug 9 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Multiple rounds of thunderstorms will be possible today. The first round will impact during the early morning hours mainly south of the I-29/Highway 10 corridor. Hail up to 1 inch and wind gusts to 60 mph will be possible. These storms will move eastward out of the area by mid-day. Additional thunderstorms will move in from western North Dakota during the late morning and into the afternoon as a cold front moves into the region. Depending on how the morning activity plays out, there is the possibility of hail up to 1 inch, wind gusts to 75 mph, and even a brief tornado spin up as a complex of thunderstorms moves across the area during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorm chances will be possible during the middle to later part of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 9, 3:47 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
347 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 9 NNE MAVIE 48.27N 95.90W
08/09/2020 M59 MPH Marshall MN MESONET
PEAK WIND MEASURED AT THE AGASSIZ RAWS STATION.
&&
GGUSTSpecial weather statement, Aug 9, 4:24 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
424 PM CDT Sun Aug 9 2020
NDZ052-092200-
Sargent ND-
424 PM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SARGENT COUNTY UNTIL
500 PM CDT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cogswell, or 59 miles west of Wahpeton, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Cogswell around 430 PM CDT.
Brampton around 435 PM CDT.
Forman around 455 PM CDT.
Rutland and Havana around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern North Dakota.
LAT...LON 4595 9801 4616 9801 4617 9800 4620 9800
4618 9744 4595 9756
TIME...MOT...LOC 2124Z 274DEG 14KT 4606 9782
DJRLocal storm report, Aug 9, 4:36 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
436 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND DMG 5 S SOLWAY 47.45N 95.13W
08/09/2020 Beltrami MN EMERGENCY MNGR
MATURE TREES BLOWN DOWN.
&&
GGUSTLocal storm report, Aug 9, 4:53 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
453 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM TSTM WND DMG 4 N MAVIE 48.20N 95.94W
08/09/2020 Marshall MN LAW ENFORCEMENT
DOORS AND END OF A POLESHED BLOWN OUT. TREES BLOWN DOWN.
DEBRIS DAMAGE TO HOUSE AND VEHICLE WINDOWS AND HOUSE
SIDING. TIME ESTIMATED BASED ON RADAR.
&&
GGUSTLocal storm report, Aug 9, 4:56 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
456 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG 7 NNW WASKISH 48.26N 94.57W
08/09/2020 Beltrami MN EMERGENCY MNGR
LARGE TREES BLOWN DOWN IN THE BIG BOG STATE PARK. MN DNR
CALLED IN TO HELP CUT TREES TO ASSIST TRAPPED CAMPERS.
&&
GGUSTSpecial weather statement, Aug 9, 5:28 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
528 PM CDT Sun Aug 9 2020
MNZ017-024-092300-
Hubbard MN-South Beltrami MN-
528 PM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR HUBBARD AND SOUTHEASTERN BELTRAMI
COUNTIES UNTIL 600 PM CDT...
At 527 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilton to near Emmaville. Movement was
east at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Wilton around 530 PM CDT.
Camp Wilderness, Bemidji and Emmaville around 535 PM CDT.
Lavinia, Rosby and Lake Bemidji State Park around 540 PM CDT.
Benedict and Akeley around 550 PM CDT.
Pennington around 600 PM CDT.
Other locations impacted by these storms include Camp Thunderbird
East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4741 9467 4696 9466 4700 9517 4753 9513
4760 9442 4741 9442
TIME...MOT...LOC 2227Z 268DEG 41KT 4746 9505 4708 9508
TGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:36 AM CDT | Special Weather Statement | FGF | Grant, Wilkin | 54 min |
| Aug 9, 4:55 AM CDT | Special Weather Statement | FGF | Otter Tail | 65 min |
| Aug 9, 5:49 AM CDT | Special Weather Statement | FGF | Becker, Wadena | 56 min |
| Aug 9, 7:10 AM CDT | Special Weather Statement | FGF | Norman | 65 min |
| Aug 9, 8:41 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 64 min |
| Aug 9, 12:21 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 54 min |
| Aug 9, 1:08 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 67 min |
| Aug 9, 1:39 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 66 min |
| Aug 9, 2:01 PM CDT | Tornado Warning | FGF | Marshall, Pennington, Polk | 44 min |
| Aug 9, 2:05 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 55 min |
| Aug 9, 2:10 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk, Red Lake | 65 min |
| Aug 9, 2:20 PM CDT | Tornado Warning | FGF | Beltrami, Marshall | 40 min |
| Aug 9, 2:42 PM CDT | Tornado Warning | FGF | Beltrami, Clearwater, Marshall, Pennington, Polk, Red Lake | 48 min |
| Aug 9, 2:49 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 56 min |
| Aug 9, 2:52 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 53 min |
| Aug 9, 2:57 PM CDT | Tornado Warning | FGF | Beltrami, Marshall | 33 min |
| Aug 9, 3:06 PM CDT | Tornado Warning | FGF | Lake of the Woods, Roseau | 24 min |
| Aug 9, 3:12 PM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 63 min |
| Aug 9, 3:18 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Pennington, Polk and 2 more | 57 min |
| Aug 9, 3:20 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 22 min |
| Aug 9, 3:35 PM CDT | Tornado Warning | FGF | Clay, Norman | 18 min |
| Aug 9, 3:41 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen, Norman, Polk and 1 more | 64 min |
| Aug 9, 3:47 PM CDT | Tornado Warning | FGF | Lake of the Woods | 28 min |
| Aug 9, 3:53 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Hubbard, Mahnomen, Norman | 48 min |
| Aug 9, 4:38 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Norman and 1 more | 52 min |
| Aug 9, 5:28 PM CDT | Special Weather Statement | FGF | Hubbard | 32 min |
| Aug 9, 5:33 PM CDT | Special Weather Statement | FGF | Clearwater | 57 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.